Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 239, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 18, 2011, 6:04 PM EDT for Grant County, Hardy County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2011, 6:04 PM EDT (22:04 UTC)
- Expired
- Jun 18, 2011, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Grant County, WV, Hardy County, WV
The radar
The Sterling radar (KLWX), 133 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:04 PM EDT, 3 hours earlier.
Area forecast discussion, Jun 18, 3:04 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT SAT JUN 18 2011 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...AS A STALLED FRONTAL BOUNDARY INTERACTS WITH A SERIES OF SHORTWAVES. A RETURN OF HOT CONDITIONS THROUGH MIDWEEK WITH BUILDING HIGH PRESSURE...THEN A COLD FRONT IMPACTS THE REGION LATE NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... SFC ANALYSIS STILL DEPICTS TROUGH FROM DELMARVA TO NC. ISOLATED SHOWERS HAVE DEVELOPED FROM THE CENTRAL BLUE RIDGE AND WEST WHERE THE SFC TEMPS HAVE REACHED THE UPR 80S. THICK CI EAST OF THERE...AND ACROSS THE METRO AREAS...HAS LIMITED TEMPERATURES AND SHOWER/STORM ACTIVITY. THIS IS DESPITE BOUNDARIES EAST OF THE BLUE RIDGE FROM EARLY MORNING ACTIVITY AND THE STATIONARY FRONT. CI WILL ACTUALLY THIN A BIT THE REST OF THE AFTERNOON PER VIS SATELLITE...ALLOWING SOME UPR 80S TO BE REACHED. SO...WHILE POPS WERE DELAYED A BIT IN THE GRIDS...SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED ACROSS THE LWX CWA LATER THIS AFTERNOON INTO THE EVENING. SEVERE THREAT IS QUITE LIMITED FROM CI AND MID LEVEL INVERSION/S/. TONIGHT...ONGOING MCS ACTIVITY MOVING INTO THE EASTERN OH VLY IS EXPECTED TO WANE THIS EVENING...THOUGH FORCING FROM THE REMNANTS MAY SET OFF ADDITIONAL ACTIVITY OVER THE SWRN PORTIONS OF THE CWA...THEREFORE SCATTERED THUNDERSTORMS WERE INCLUDED THROUGH MIDNIGHT. MIN TEMPS MID 60S WEST...LOW 70S EAST. && .SHORT TERM /LATE TONIGHT AND SUNDAY/... 12Z NAM/GFS DEVELOP A LOW ALONG THE STATIONARY FRONT OVER SE VA LATE TONIGHT THROUGH SUNDAY. THE GFS IS MORE AGGRESSIVE...SUGGESTING QUITE A RAINMAKER ACROSS THE SERN SECTIONS OF THE CWA. HOWEVER...N-SIDE PRECIP IS ALMOST ALWAYS OVERDONE IN THESE SITUATIONS /THOUGH THEY ARE MORE OF A COOL SEASON FEATURE/. GIVEN NELY LLVL FLOW...SCATTERED SHOWERS WERE ADDED TO THE SUNDAY MORNING GRIDS. AFTERNOON ACTIVITY LOOKS AGAIN BEST OVER THE SWRN SECTIONS...WHERE SCATTERED THUNDERSTORMS WERE INCLUDED. MAX TEMPS MUCH LOWER THAN PREVIOUSLY ADVERTISED...GIVEN THE CLOUDS AND NELY FLOW FROM THE DEVELOPING LOW. EXPECT LOW TO MID 80S EAST OF THE BLUE RIDGE...MID 80S KCHO AND WEST. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A WARM FRONT WILL LIFT THROUGH THE AREA MONDAY...ALLOWING FOR A HOT MID WEEK WITH TEMPS IN THE MID 90S TUE AND WED. 850 MB TEMPS ARE FORECAST TO BE 20-22C. THAT WILL BRING THE POTENTIAL FOR HEAT ADVISORIES AND WILL BE MENTIONED IN OUR HAZARDOUS WEATHER OUTLOOK. HOWEVER WITH THE HOT AIRMASS OVER US...SHOULD BE JUST SCT TO ISOLATED TSTMS DURING THE EARLY TO MID WEEK. A COLD FRONT SLOWLY MOVING THRU THU AND FRI WILL BRING A BETTER CHANCE OF TSTMS AND SOMEWHAT COOLER TEMPS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... ISOLATED SHOWERS DEVELOPING FROM THE BLUE RIDGE AND WEST WILL BECOME SCATTERED THUNDERSTORMS LATER THIS AFTERNOON. DEVELOPMENT EAST OF THE BLUE RIDGE IS LIMITED BY THICK CI FROM OVERNIGHT STORMS WEST. SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING AT BEST. A LOW DEVELOPS ACROSS THE SOUTHERN MID ATLANTIC LATE TONIGHT INTO SUNDAY MORNING...BRINGING SHOWERS...POSSIBLE AFTERNOON THUNDERSTORMS. ISOLATED TO SCATTERED TSTMS WILL BE THE MAIN AVIATION THREAT FOR THE UPCOMING WEEK WITH THE BEST CHANCES THU. && .MARINE... NO HEADLINES ANTICIPATED INTO NEXT WEEK. A STATIONARY FRONT REMAINS FROM THE DELMARVA TO NORTH CAROLINA. A FEW THUNDERSTORMS EXPECTED LATE THIS AFTERNOON INTO THE EVENING ACROSS THE CHESAPEAKE BAY REGION. A SURFACE LOW WILL MOVE EAST ALONG THE FRONT LATE TONIGHT THROUGH SUNDAY MORNING. WINDS SHOULD REMAIN BELOW SCA LVLS THRU ERY NEXT WEEK ALTHOUGH SLY CHANNELING MAY YIELD HIGHER GUSTS NEAR 15 KT TUE AND WED. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ NEAR TERM...BAJ SHORT TERM...BAJ LONG TERM...CS AVIATION...BAJ/CS MARINE...BAJ/CS
Hazardous weather outlook, Jun 18, 3:07 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT SAT JUN 18 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 190915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 307 PM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID AIR WITH AFTERNOON TEMPERATURES FORECAST TO BE IN THE MID 90S WILL BRING THE POSSIBILITY OF HEAT ADVISORIES ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-190915- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 307 PM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 18, 3:32 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 NE GLENDOWER 37.86N 78.51W
06/17/2011 E1.25 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101027
CJLLocal storm report, Jun 18, 3:33 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 NNE SCOTTSVILLE 37.84N 78.48W
06/17/2011 E1.25 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101028
CJLLocal storm report, Jun 18, 3:34 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 NNE SCOTTSVILLE 37.85N 78.47W
06/17/2011 E1.00 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101029
CJLLocal storm report, Jun 18, 3:36 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 NE SCOTTSVILLE 37.83N 78.47W
06/17/2011 E0.88 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101030
CJLSpecial weather statement, Jun 18, 4:31 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 431 PM EDT SAT JUN 18 2011 WVZ055-502-182100- HARDY WV-EASTERN GRANT WV- 431 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES... AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF PETERSBURG...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE RIG AND FISHER. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3912 7901 3894 7896 3895 7914 3904 7916 TIME...MOT...LOC 2032Z 262DEG 6KT 3900 7908 KRAMAR
Special weather statement, Jun 18, 5:58 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 558 PM EDT SAT JUN 18 2011 WVZ055-502-182230- HARDY WV-EASTERN GRANT WV- 558 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES... AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF MEDLEY...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE WILLIAMSPORT. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3924 7898 3909 7893 3912 7908 3920 7909 TIME...MOT...LOC 2158Z 255DEG 6KT 3915 7903 KRAMAR
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:29 PM EDT | Special Weather Statement | LWX | Madison | 31 min |
| Jun 18, 2:35 PM EDT | Special Weather Statement | LWX | Madison | 25 min |
| Jun 18, 4:25 PM EDT | Special Marine Warning | LWX | 35 min | |
| Jun 17, 8:18 PM EDT | Special Weather Statement | LWX | Grant | 42 min |
| Jun 18, 12:44 AM EDT | Special Weather Statement | LWX | Grant, Mineral | 46 min |
| Jun 18, 4:31 PM EDT | Special Weather Statement | LWX | Grant | 29 min |
| Jun 18, 5:58 PM EDT | Special Weather Statement | LWX | Grant | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.